Alert archive / Vermont / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Burlington, VT

May 18, 2006Washington County, Vermont

NWS Burlington, VT issued this flash flood warning at May 18, 2006, 10:40 PM EDT for Washington County, Vermont. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2006, 10:40 PM EDT (02:40 UTC)
Expired
May 19, 2006, 1:30 AM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Washington County, VT

The radar

The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 2.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2006-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2006-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 190242
FFWBTV
VTC023-190530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1040 PM EDT THU MAY 18 2006

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN CENTRAL VERMONT

* UNTIL 130 AM EDT

* AT 1030 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A PERSIST LINE OF THUNDERSTORMS OVER THE 
  WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NORTHFIELD...RIVERTON...MONTPELIER...WORCESTER...MIDDLESEX...AND
  ROXBURY
 
RADAR INDICATES THAT UPWARDS OF 3 INCHES OF RAIN HAS FALLEN ALONG THE
DOG RIVER BASIN...WHICH RUNS THROUGH NORTHFIELD. FLASH FLOODING IS 
EXPECTED LOCALLY ALONG THE DOG RIVER AND ADJACENT SMALL STREAMS DUE 
TO THE EXCESSIVE RAINFALL THIS EVENING...WHICH IS LIKELY TO PERSIST 
THROUGH THE NEXT FEW HOURS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TURN AROUND...DON/T 
DROWN

LAT...LON 4429 7291 4438 7280 4441 7283 4445 7280
      4439 7267 4447 7259 4442 7250 4449 7242
      4442 7224 4421 7237 4422 7243 4414 7244
      4416 7258 4402 7269 4407 7291 4418 7294

$$

BANACOS
2 follow-up statements
000 
WGUS71 KBTV 190347
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1145 PM EDT THU MAY 18 2006

VTC023-190530-
WASHINGTON VT-
1145 PM EDT THU MAY 18 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM EDT FOR
WASHINGTON COUNTY...

AT 1124 PM EDT...LOCALLY HEAVY RAINFALL CONTINUES ACROSS WASHINGTON 
COUNTY IN CENTRAL VERMONT. RAIN WILL LIKELY TAPER OFF TO SCATTERED 
SHOWERS AFTER 1 AM. 

RAINFALL APPROACHING 3 INCHES HAS ALREADY FALLEN FROM 
ROXBURY...THROUGH NORTHFIELD...TO MONTPELIER. THIS IS SUFFICIENT FOR 
URBAN AND SMALL STREAM FLOODING ACROSS THE COUNTY...AND POSSIBLE 
RIVER FLOODING. IN PARTICULAR...THE DOG RIVER THROUGH NORTHFIELD 
WILL LIKELY SEE RAPID RISES DURING THE NEXT 1 TO 3 HOURS...AND MAY 
CREST ABOVE BANKFULL.   

AT 1130 PM...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED RAPID RISES 
ALONG THE DOG RIVER IN NORTHFIELD...AND BELIEVE THE DOG RIVER MAY 
CREST ABOVE BANKFULL IN VICINITY OF WATER STREET. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WORCESTER...
WATERBURY...PLAINFIELD...MONTPELIER...MIDDLESEX...MARSHFIELD...
ROXBURY...NORTHFIELD...CALAIS AND CABOT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TURN AROUND...DON/T 
DROWN

LAT...LON 4429 7291 4438 7280 4441 7283 4445 7280
      4439 7267 4447 7259 4442 7250 4449 7242
      4442 7224 4421 7237 4422 7243 4414 7244
      4416 7258 4402 7269 4407 7291 4418 7294

$$

BANACOS
000 
WGUS71 KBTV 190536
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
129 AM EDT FRI MAY 19 2006

VTC023-190539-
WASHINGTON VT-
129 AM EDT FRI MAY 19 2006

...THE FLASH FLOOD WARNING FOR WASHINGTON COUNTY WILL EXPIRE AT 130 
AM EDT...

THE BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS THAT PRODUCED LOCALLY 
VERY HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH ISOLATED 3 INCH 
AMOUNTS ACROSS WASHINGTON COUNTY HAS LIFTED NORTH OF THE AREA. 
THEREFORE...THE COUNTY FLOOD WARNING FOR WASHINGTON COUNTY WILL BE 
ALLOWED TO EXPIRE AT 130 AM EDT. 

THE RISES ON THE DOG RIVER AT NORTHFIELD HAVE LEVELED OFF AND A 
CREST BELOW FLOOD STAGE IS EXPECTED SHORTLY. OTHERWISE...NO MORE 
RAINFALL IS EXPECTED OVERNIGHT AND LOCAL STREAMS AND RIVERS SHOULD 
CONTINUE TO RECEDE OVERNIGHT. 

LAT...LON 4429 7291 4438 7280 4441 7283 4445 7280
      4439 7267 4447 7259 4442 7250 4449 7242
      4442 7224 4421 7237 4422 7243 4414 7244
      4416 7258 4402 7269 4407 7291 4418 7294

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at May 18, 9:29 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 18, 9:29 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
929 PM EDT THU MAY 18 2006

.SHORT TERM /REST OF TONIGHT/...
GOING FORECAST IS IN GOOD SHAPE...AND DO NOT PLAN TO UPDATE ATTM.

NUMEROUS SHOWERS AND ISOLD EMBEDDED TSTMS CONTINUE TO LIFT NWD
THROUGH CENTRAL HALF OF CWA...COVERING FROM FRANKLIN COUNTY NY
EWD THROUGH CENTRAL VT. FAVORABLE UPPER DIFLUENCE ENEWD OF UPPER
LOW OVER NRN OH WILL CONTINUE THROUGH THE NEXT 3-6 HRS. SHOWERS
WILL TAPER OFF FROM SOUTH TO NORTH BEFORE DAYBREAK...FOLLOWED BY
NEXT EPISODE OF PRECIPITATION THAT EVOLVES FROM DIGGING TROUGH/JET
DYNAMICS ACROSS THE ERN CAROLINAS EVIDENT IN ANALYSIS FIELDS AND
SAT IMAGERY LATE THIS EVENING. THIS IS ALSO REPRESENTED WELL IN
GOING FORECAST AND WITH FLOOD WATCH ACROSS MUCH OF THE FORECAST
AREA BEGINNING TOMORROW MORNING /SEE ALBFFABTV FOR DETAILS/.

ONGOING ACTIVITY IS RAPIDLY APPROACHING KBTV AT THE MOMENT...AND
WILL SPREAD NWD THROUGH THE REMAINDER OF THE NRN CHAMPLAIN VLY
THROUGH 11 PM. WILL CONTINUE TO HANDLE EVOLUTION WITH NOWCASTS.

&&

.PREV DISCUSSION...
 /ISSUED 443 PM EDT THU MAY 18 2006/

SYNOPSIS...

..A FLOOD WATCH HAS BEEN POSTED FOR THE POSSIBILITY OF HEAVY RAINS
FRIDAY INTO SATURDAY ESPECIALLY IN THE GREEN MOUNTAINS OF
VERMONT...SOUTHEASTERN VERMONT AND THE ADIRONDACKS OF NEW YORK...

A DEEPENING UPPER LOW TO MOVE OVER THE NORTH COUNTRY TONIGHT THROUGH
SATURDAY WITH SURFACE LOW PRESSURE TRACKING NORTHWARD ACROSS THE
AREA DURING THIS TIME.

SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
LEADING EDGE OF GOOD QG FORCING AND INSTABILITY ASSOCIATED WITH THE UPPER LOW
APPROACHING FROM THE WEST WILL BRING SHOWERS AND A CHANCE OF
THUNDERSTORMS THIS EVENING TAPERING OFF OVERNIGHT. THERE WILL BE
A SHORT RELATIVELY DRY INTERVAL LATE TONIGHT AND EARLY TOMORROW
BEFORE STRONG QG FORCING AND MID LEVEL FRONTOGENSIS COMBINED WITH
PLENTY OF ATLANTIC MOISTURE COMBINE TO BRING POTENTIALLY HEAVY
RAINS TO THE AREA TOMORROW. RAIN WILL MOVE FROM SOUTHEASTERN
VERMONT IN THE MORNING AND OVERSPREAD NORTHERN VERMONT AND NEW
YORK BY AFTERNOON. RAIN WILL CONTINUE OVER NORTHERN SECTIONS
FRIDAY BEFORE TAPERING OFF ON SATURDAY. SOME INSTABILITY SHOWING
UP IN MODEL FORECASTS OF SHOWALTER INDEX AND MID LEVEL LAPSE RATES
SO MENTIONED A SLIGHT CHANCE OF THUNDERSTORMS. RAINFALL OF 1 TO 3
INCHES IS POSSIBLE ESPECIALLY IN THE HIGHER TERRAIN. UNCERTAINTY
EXISTS IN THE PLACEMENT OF THE HEAVIEST QPF FROM MODEL TO MODEL
AND USED A BLEND OF NAM GFS AND HPC TO SMOOTH OUT THE DIFFERENCES.
GFS SUGGEST NORTHEAST KINGDOM MAY BE GET LESS IN THE PRECIPITATION
SHADOW FROM THE SE FLOW OFF THE WHITES WHILE NAM AND NCEP WRF NOT
AS PRONOUNCED SO DECIDED TO PLAY IT SAFE AND PUT THE WATCH UP FOR
ALL AREAS. SEE HYDRO DISCUSSION BELOW FOR POSSIBLE RIVER RESPONSES.

LONG TERM /SUNDAY THROUGH THURSDAY/...
UPR TROF LOOKS TO CONT TO AFFECT THE FA ON SUN THRU MON...WITH
HI PRESS FOR NEXT TUE THRU THU. WILL CONT WITH CHC POPS FOR THE SUN
THRU MON TIME-FRAME FOR ANY POSSIBLE -SHRA THEN. DRY WX STILL LOOKS
POSSIBLE FOR MUCH OF THE REST OF THE EXTENDED PERIOD. HAVE LOADED IN
THE LATEST HPC TEMP/DEWPT/WIND DATA...WITH JUST A FEW TWEAKS.

AVIATION...
KMPV/KSLK EXPECTED TO DECOUPLE AGAIN OVRNITE TONITE...WITH BOTH
SITES SEEING THE BEST CHC AT SEEING SOME FG AS WELL THEN. SOME LOWER
CIGS MIGHT BE POSSIBLE AS WELL AT KMSS THEN. SFC FLOW ACRS THE FA TO
BECOME MORE WEAK INTO TONITE AND ON EARLY ON FRI. ON AND OFF SHRA
POSSIBLE ACRS MUCH OF THE FA THRU EARLY ON FRI.

HYDROLOGY...
AFTER COORDINATION WITH NERFC...LOWERED RIVER FORECASTS...ESPECIALLY
FOR EAST BRANCH AUSABLE /ASFN6/. ORIGINAL FORECAST HAD MORE RAIN FOR
12Z TO 00Z TODAY...WHICH WOULD HAVE CREATED FASTER AND HIGHER RISES.

HOWEVER HEAVY RAINFALL FORECAST AFTER 00Z TONIGHT AND CONTINUING
THROUGH SATURDAY RAISED HYDRO CONCERNS...WITH RIVERS SHOWING SHARP
RISES.

MODEL DIFFERENCES CREATE FORECAST DIFFICULTIES...WITH GFS PUTTING
PRECIP FURTHER WEST...AND NAM FURTHER EAST. FOR OFFICIAL FORECAST
USED MODEL BLEND QPF...WHICH TEMPERED THE HEAVIEST PRECIP FORECAST
FROM EACH. THIS CREATES WITHIN BANK RISES FOR ALL RIVERS...AND
BRINGS ASFN6 NEAR FLOOD STAGE.

FOR FLOOD WATCH...TOOK WORST CASE RAINFALL FORECAST FROM EACH MODEL
INTO ACCOUNT. FORECAST PRECIP BEGINNING TONIGHT INTO FRIDAY HAS
POTENTIAL FOR OVER AN INCH OF RAIN. SOILS REMAIN SATURATED AND
RIVER FLOWS ELEVATED FROM PROLONGED RAINS SINCE THE WEEKEND. AN
ADDITIONAL INCH OR TWO OF RAIN WILL BE ENOUGH TO RAISE THE RISK OF
FLOODING.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH FOR VTZ002>012-016>019 FROM 8 AM FRIDAY TO 5 PM
     SATURDAY.
NY...FLOOD WATCH FOR NYZ028-031-034-035 FROM 8 AM FRIDAY TO 5 PM
     SATURDAY.
&&

SHORT TERM...BANACOS
Hazardous weather outlook, May 18, 5:20 AM EDT, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
520 AM EDT THU MAY 18 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-190930-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
520 AM EDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

MORNING SHOWERS GIVE WAY TO SOME BREAKS OF SUNSHINE AND THE CHANCE OF
LATE AFTERNOON SHOWERS AND THE POSSIBILITY OF A THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT REQUIRED AT THIS TIME.

Nearby

Flash Flood Warnings in Vermont, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.